Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 21, 2002, 10:46 PM EDT for Greenbrier County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2002, 10:46 PM EDT (02:46 UTC)
- Expired
- Apr 21, 2002, 11:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 220246 SVRRNK WVC025-220330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 PM EDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 1130 PM EDT. * AT 1043 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DUO...MOVING EAST AT 40 MPH. SOME LOCATIONS THREATENED THROUGH 1130 PM EDT INCLUDE DUO... LEONARD... RORER... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:40 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 21, 9:40 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 940 PM EDT SUN APR 21 2002 WARM FNT CONTINUES TO BUCKLE WEST AND HAS BROUGHT THE WINDS ARND TO THE E OR SE IN PARTS OF THE NRV. ONLY A SMALL PART OF THE FA UNSTABLE NOW. BY THE TIME THE PCPN FM THE OH VLY ARRIVES THE BIGGEST THREAT MAY BE FOR SOME HEAVY RAIN. NO UPDATED NEED AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
In the hours before
Special weather statement, Apr 21, 10:09 PM EDT, 37 minutes before
VAZ011-018>020-023-024-WVZ042>045-220415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1009 PM EDT SUN APR 21 2002 ...HEAVY RAIN AND THUNDERSTORMS MOVING INTO SOUTHEASTERN WEST VIRGINIA AND WEST-CENTRAL VIRGINIA... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING EAST FROM THE OHIO RIVER VALLEY...INTO SOUTHEASTERN PORTIONS OF WEST VIRGINIA...AS WELL AS WESTERN PORTIONS OF VIRGINIA. SOME OF THIS RAIN WAS FALLING AT THE RATE OF 1 TO 2 INCHES PER HOUR. THE HEAVIEST RAINFALL WILL LIKELY AFFECT THE GREENBRIER VALLEY AND ALLEGHANY HIGHLAND REGIONS BETWEEN 1030 PM AND MIDNIGHT. THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AREAS...AND CAUSE EXCESSIVE PONDING OF WATER ON ROADWAYS. ANY PERSISTENT HEAVY RAIN COULD RESULT IN SMALL CREEKS AND STREAMS OVERFLOWING THEIR BANKS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.